Forum topic

2 posts / 0 new
Last post
Venous thrombosis from peripheral IV's

We recently have had 2 patients with venous thrombosis from peripheral IV's. They were both seen in the ED, treated, and sent home the same day. They came in approx. 2-8 days  later complaining of pain and swelling to their arms. They both received Toradol and Valium intravenously. One had also received Phenergan IV. Do you think this is due to the medications that they received? I have not had time to research where the IV was placed,but my guess is that they were started in the antecubital as that is where our ED places most of their IV's.

Thanks in advance for all your help.

I definitely believe vein

I definitely believe vein thrombosis is caused by these drugs along with many other factors. I have been the expert witness in numerous cases such as this. Superficial vein thrombosis is usually the diagnosis along with other long-term outcomes. The actions taken should be based on the INS standards of practice for site selection, cannula seletion, catheter stabilization, use of an arm board, medication administration and the standards of phlebitis and infiltration/extravasation. When you review those standards, it is easy to measure the care that was given. For instance, an 18 g PIV in the AC without adequate catheter and joint stabilization increases the risk. Giving promethazine through a capped or locked catheter is outside the drug monograph and therefore below the standard. Did they mix these drugs together in the same syringe causing a precipitate with the Valium? Did they give them correctly, slowly in separate syringes, while checking for a blood return frequently and have fluids infusing? All part of my assessment of any case. 


Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257


Office Phone 770-358-7861

Log in or register to post comments